Alert archive / Wyoming / Tornado Warnings in 2001
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 12, 2001, 2:01 PM MDT for Weston County, Wyoming. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 2:01 PM MDT (20:01 UTC)
- Expired
- Jun 12, 2001, 2:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Weston County, WY
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:35 PM MDT | Tornado F1 | Rochelle, WY | |
| Jun 12, 2:35 PM MDT | Hail 1 | Osage, WY | |
| Jun 12, 2:40 PM MDT | Tornado F0 | Upton, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -514 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 122002 TORRAP WYC045-122045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 201 PM MDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... WESTERN WESTON COUNTY IN NORTHEAST WYOMING * UNTIL 245 PM MDT * AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 5 MILES EAST OF ROCHELLE...OR ABOUT 44 MILES WEST OF NEWCASTLE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED HAMPSHIRE AROUND 220 PM MDT CLARETON AROUND 225 PM MDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. PLEASE REPORT TORNADOES...LARGE HAIL...OR STORM DAMAGE TO YOUR LOCAL POLICE...SHERIFF...OR DISPATCH OFFICE. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4376 10508 4354 10506 46354 10461 4386 10470 WCJIN-WYNE GRZYWACZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:55 AM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 12, 9:55 AM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 955 AM MDT TUE JUN 12 2001 LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND 700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND EAST OF CWA. CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400 WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY. BASED ON STRONG CAPPING CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED UNTIL LATE THIS AFTERNOON AND EVENING. .UNR...NONE. JOHNSON
In the hours before
Local storm report, Jun 12, 10:52 AM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LA^WRENCE REPORTED BY PUBLIC.Special weather statement, Jun 12, 11:25 AM MDT, 2 hours 36 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1125 AM MDT TUE JUN 12 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10 TO 20 MPH. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:15 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 30 min |
| Jun 12, 1:27 PM MDT | Tornado Warning | UNR | Campbell | 33 min |
| Jun 12, 1:59 PM MDT | Tornado Warning | UNR | Campbell | 31 min |
| Jun 12, 2:29 PM MDT | Tornado Warning | UNR | Campbell | 31 min |
| Jun 12, 2:45 PM MDT | Tornado Warning | UNR | Weston | 60 min |
| Jun 12, 3:44 PM MDT | Tornado Warning | UNR | Weston | 61 min |
| Jun 12, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 45 min |
| Jun 12, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 30 min |
Nearby
Tornado Warnings in Wyoming, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.